10 methods to lose weight gain from medication


Medications that provide relief from autoimmune diseases, chronic pain, and depression help people live fuller lives. Unfortunately, many of these powerful medications have undesirable side effects, including weight gain.

In this article, we look at which medications are known to cause weight gain and how people can effectively lose weight that they have gained as a result of taking medication.

A woman pours herself a glass of water, which is one of the ways how to lose weight from medication weight gain.Share on Pinterest
Switching medications, lowering the dosage, and drinking more water may help people lose the weight they gained due to medication use.

Gaining weight because of a medication can be frustrating. Understanding that weight gain is a possible side effect is the first step in combatting it.

Here are some ways to lose weight gained due to medication use:

1. Switch to a different medication

The first strategy to consider involves changing medications. People experience different side effects when taking different drugs.

If weight gain affects a person’s health, a doctor may be able to prescribe a similar medication that is less likely to produce an increase in weight.

2. Lower medication dosage

In some cases, it is possible to lower the dosage of the medication that is causing weight gain and still get relief from the symptoms of the condition that it is treating.

People should not stop their medication or reduce their dosage without first consulting their doctor.

3. Limit portion sizes

Appetite sometimes increases when taking certain medications. People on antidepressants, for instance, may find that they have an increased appetite because their mood has improved.

Learning to listen to hunger cues and control portion size can help limit weight gain.

4. Exercise

Increased physical activity can also help control weight gain from medication.

A 2011 study suggests that exercise has health benefits regardless of whether it leads to weight loss. These benefits include reduced blood pressure.

Exercise can also help prevent symptoms of depression from returning when people combine it with antidepressant medication.

Learn more about walking and weight loss here.

5. Eat more protein

The Depression and Bipolar Support Alliance recommend increasing protein intake if medication-related weight gain is a concern. Protein helps people feel fuller for longer.

6. Talk to a dietitian

Those concerned about weight gain on medication should seek advice from a dietitian to evaluate their current diet. A dietitian can help people who have a renewed appetite find a healthful way to satiate their hunger.

7. Avoid alcohol

Some medications that cause weight gain are not safe to take with alcohol. Even if they are taking a medication that is safe alongside alcohol, people should avoid high calorie alcoholic beverages to avoid unnecessary caloric intake.

8. Get enough sleep

Quality sleep is a critical component of health. Poor sleep can have adverse effects on the body, including an increase in fat stores and elevated stress hormone levels.

9. Drink more water

As part of their dietary guidelines for the prevention and management of medication-related weight gain, the American Academy of Child & Adolescent Psychiatry recommend that people drink several large glasses of water during the day.

10. Reduce salt intake

People on medications that cause water retention, such as corticosteroids, can limit weight gain by reducing salt intake. A low sodium diet involves consuming less than 2,000 milligrams of salt per day.

Common drugs that cause weight gain include:

  • antidepressants, including selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), and tricyclic antidepressants (TCAs)
  • antipsychotics and mood stabilizers, such as risperidone (Risperdal), olanzapine (Zyprexa), and quetiapine (Seroquel)
  • corticosteroids, which include prednisone (Deltasone), methylprednisolone (Medrol), and budesonide (Pulmicort)
  • diabetes medications, including insulin and sulfonylureas
  • epilepsy medicines, including valproate (Depakote) and gabapentin (Neurontin)
  • beta-blockers, such as propranolol (Inderal) and metoprolol (Lopressor)
  • opioids

Weight gain does not necessarily happen instantly when people take these kinds of medications. A 2018 study found that people were most likely to gain weight 2–3 years into treatment with antidepressants.

With antipsychotics, most weight gain occurs in the first 6 months on medication.

It is important to note that not everyone gains weight when taking medications that have weight gain as a known side effect.

Some antipsychotics, however, have a higher likelihood than other drugs of causing an increase in body weight.

Not everyone who gains weight because of a medication notices it, particularly people who had underweight when they began treatment.

However, a doctor will generally notify a person that they have gained weight since their previous appointment. They might ask about changes in lifestyle habits to assess whether the medication has caused the weight gain.

It can be difficult to confirm the link between weight gain and medication use, especially if the increase in weight is gradual.

In some cases, other lifestyle habits and outside influences can contribute to weight gain, including supplement use and poor sleep quality.

Some medications, such as corticosteroids, cause weight gain by altering the body’s metabolism and influencing water and electrolyte balances.

Others, antidepressants included, may cause changes in mood, which lead to increased appetite. Antipsychotics stimulate appetite and can cause food cravings.

The other side effects of some medications, such as shortness of breath, make it harder for people to exercise, which can cause weight to increase.

Weight loss may occur once a person stops taking their medication. However, this will depend on the drug in question and the individual.

People who stop taking antipsychotics usually see gradual weight loss.

Stopping a medication, however, is not always possible, and it can sometimes have serious repercussions.

A person should never stop taking a prescribed medication without speaking to a doctor about it first.

Although weight gain can happen when taking certain medications, it is not a guaranteed side effect.

People worried about medication-related weight gain should discuss their concerns with their doctor.

They can also pay close attention to how their body responds to the medication, monitoring it for weight gain and other notable side effects.

It is important to remember that the benefits of the drug might outweigh the side effects and to keep in mind that weight loss and maintenance are possible.

People who are concerned about weight gain on medication can speak to their doctor about possible side effects.

Those who are taking drugs with this side effect should pay close attention to their lifestyle habits.

They may need to be more diligent about their diet and exercise routine than people not on medication.

Weight gain from medication is not uncommon, and while it can be challenging to deal with, it is often manageable.

Many medications have weight gain as a side effect. People must weigh the risks and potential drawbacks of stopping or switching medication against the possible side effects, including weight gain.

A 2018 study that examined the health effects of a “Health at Every Size (HAES)” approach suggests that incorporating healthful lifestyle practices has a positive effect on a person’s health regardless of whether they lose weight as a result.



Source link Fit Fast Without Pills

You May Also Like

Leave a Reply

Your email address will not be published. Required fields are marked *